Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 8, NWS Dodge City, KS

April 15, 2015Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this red flag warning at Apr 15, 2015, 10:39 AM CDT for Morton County, Stanton County, Kansas. It took effect at Apr 15, 2015, 3:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2015, 10:39 AM CDT (15:39 UTC)
In effect from
Apr 15, 2015, 3:00 PM CDT
Expired
Apr 15, 2015, 8:00 PM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WWUS83 KDDC 151539
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1039 AM CDT WED APR 15 2015

...CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP LATE THIS AFTERNOON...

.A STRONG SURFACE LOW WILL FORM ACROSS SOUTHEAST COLORADO TODAY.
IMMEDIATELY SOUTH OF THIS LOW, VERY WARM AND VERY DRY AIR WILL
PUSH TO THE NORTHEAST TOWARD STANTON AND MORTON COUNTY, ALONG WITH
GUSTY SOUTHWEST WINDS OF 20 TO 25 MPH. 

KSZ074-084-152345-
/O.NEW.KDDC.FW.W.0008.150415T2000Z-150416T0100Z/
STANTON-MORTON-
1039 AM CDT WED APR 15 2015

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR GUSTY WINDS AND VERY LOW HUMIDITY FOR FIRE
WEATHER ZONES 074 AND 084...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND VERY LOW HUMIDITY...WHICH IS IN
EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 074 STANTON AND 
  FIRE WEATHER ZONE 084 MORTON.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...LATE THIS AFTERNOON THROUGH MID EVENING.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* TEMPERATURES...HIGHS AROUND 80

* IMPACTS...ANY OUTDOOR FIRES SHOULD BE AVOIDED AS FIRES WILL GROW
  AND SPREAD RAPIDLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/DDC (ALL LOWER CASE)
2 follow-up statements
811 
WWUS83 KDDC 152252
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
552 PM CDT WED APR 15 2015


KSZ074-084-160100-
/O.CON.KDDC.FW.W.0008.000000T0000Z-150416T0100Z/
STANTON-MORTON-
552 PM CDT WED APR 15 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR GUSTY WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES
074 AND 084...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 074 STANTON AND 
  FIRE WEATHER ZONE 084 MORTON.

* WINDS...SOUTH AROUND 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* TEMPERATURES...AROUND 80.

* IMPACTS...ANY OUTDOOR FIRES SHOULD BE AVOIDED AS FIRES WILL 
  GROW AND SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/DDC (ALL LOWER CASE)
061 
WWUS83 KDDC 160057
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT WED APR 15 2015


KSZ074-084-160200-
/O.EXP.KDDC.FW.W.0008.000000T0000Z-150416T0100Z/
STANTON-MORTON-
757 PM CDT WED APR 15 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074 AND 084...

ALTHOUGH GUSTY SOUTH WINDS ARE EXPECTED THROUGH SUNSET, RELATIVE
HUMIDITY LEVELS HAVE BEGUN TO RISE. THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE. 

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/DDC (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 15, 6:00 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 15, 6:00 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 AM CDT WED APR 15 2015

...UPDATED AVIATION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 220 AM CDT WED APR 15 2015

SHORT RANGE MODELS INDICATE A WEAK UPPER LEVEL SHORTWAVE LIFTING
NORTHEAST OUT OF EASTERN KANSAS TODAY. MEANWHILE, THE STRONGER UPPER
LEVEL TROUGH APPROACHING FROM THE WEST WILL CLOSE OFF AS IT BEGINS
TO DROP MORE SOUTHWARD INTO THE FOUR CORNERS REGION THIS AFTERNOON
BRINGING IN A MORE DIFLUENT FLOW ALOFT ACROSS THE WESTERN HIGH
PLAINS. NEAR THE SURFACE, AN AREA OF LOW PRESSURE WILL BECOME MORE
ORGANIZED ACROSS SOUTHEASTERN COLORADO THROUGHOUT THE DAY RESULTING
IN A SHARPENING ATTENDANT DRYLINE EXTENDING SOUTHWARD INTO THE
OKLAHOMA PANHANDLE. THE SURFACE LOW IS PROJECTED TO BEGIN EDGING
SLOWLY EAST INTO EXTREME SOUTHWEST KANSAS THIS AFTERNOON AS AN
APPROACHING COLD FRONT ASSOCIATED TO THE CLOSED UPPER LOW MOVES INTO
THE HIGH PLAINS OF WYOMING AND NORTHEASTERN COLORADO. THIS WILL
EFFECTIVELY DRYSLOT SOUTHWESTERN KANSAS WHILE MOISTURE POOLING AHEAD
OF THE DRYLINE LIFTS NORTHWEST INTO CENTRAL AND NORTHWEST KANSAS.
AND ALTHOUGH LESS THAN ROBUST, AN UPPER LEVEL JET CORE DOWNSTREAM OF
THE TROUGH AXIS OUT WEST IS EXPECTED TO LIFT NORTHEAST ACROSS
EASTERN COLORADO INTO WEST CENTRAL AND NORTHWEST KANSAS. THIS WILL
SET THE STAGE FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON INTO
THIS EVENING AS LAPSE RATES STEEPEN AND CAPPING WEAKENS.

NAM/GFS MODEL SOUNDINGS INDICATE SLOWLY INCREASING INSTABILITY
WITH MUCAPE VALUES CLIMBING IN EXCESS OF 1,000 J/KG AHEAD OF THE
DRYLINE IN LATE AFTERNOON/EARLY EVENING. COMBINED WITH FAVORABLE
DEEP LAYER SHEAR PROFILES, ANY STORM THAT DEVELOPS HAS THE
POTENTIAL TO BECOME SEVERE. AND WITH THE LACK OF MOISTURE
INITIALLY, STORMS ARE MORE LIKELY TO BE ISOLATED AND MORE HIGH
BASED LEADING TO MORE OF A HAIL AND DAMAGING WIND THREAT. THE BEST
CHANCE FOR STORM DEVELOPMENT LOOKS TO BE ACROSS WEST CENTRAL
KANSAS AND POINTS NEAR THE I-70 CORRIDOR WITH LIMITED CONVECTION
ELSEWHERE. STORMS MAY BECOME A LITTLE MORE WIDESPREAD OVERNIGHT
AHEAD OF A RETREATING DRYLINE.

ABOVE NORMAL TEMPERATURES ARE LIKELY TODAY AS A PREVAILING SOUTHERLY
FLOW CONTINUES TO ADVECT WARMER AIR INTO WESTERN KANSAS. THE NAM/GFS
SHOW H85 TEMPERATURES UP AROUND 12C ACROSS CENTRAL KANSAS TO A
LITTLE ABOVE 20C IN EXTREME SOUTHWEST KANSAS BEHIND THE DRYLINE.
HIGHS ARE EXPECTED TO REACH UP INTO THE 70S(F) THIS AFTERNOON WITH
THE LOWER TO MID 80S(F) IN FAR SOUTHWEST KANSAS. FOR TONIGHT, AS
MOISTURE CONTINUES TO ADVECT NORTHWARD INTO CENTRAL AND PORTIONS OF
SOUTHWEST KANSAS RAISING SURFACE DEWPOINTS INTO THE 40S(F) AND LOWER
50S(F), LOOK FOR LOWS ONLY DOWN INTO THE MID TO UPPER 40S(F) IN WEST
CENTRAL KANSAS TO THE MID 50S(F) IN SOUTH CENTRAL KANSAS.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 333 AM CDT WED APR 15 2015

TRIED TO PUT A LITTLE BIT OF DIURNAL VARIABILITY IN THE POPS DURING
THURSDAY MORNING HOURS AS CONVECTION SEEMS UNLIKELY. THUNDERSTORMS
WILL REDEVELOP BY EVENING WITH THE BETTER CHANCE ALONG AND EAST OF HIGHWAY
283. WILL HAVE TO WATCH OUT FOR THE LOW END THREAT FOR STRONG TO SEVERE
STORMS AS CAPE AND SHEAR IS STILL PRESENT, ALTHOUGH ON THE LOW END SIDE.
MUCH OF THE REGION SHOULD SEE DECENT RAINFALL, PARTICULARLY LATE THURSDAY
NIGHT AND INTO FRIDAY AS LOW LEVEL ISENTROPIC LIFT STRENGTHENS. OFF
AND ON SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. INSTABILITY
DOES WANE OVER THE WEEKEND, SO IT MIGHT BE MORE STRATIFORM PRECIPITATION
RATHER THAN CONVECTIVE. IT'S HARD TO COMPLETELY RULE OUT THUNDER. IT'S
SPRING AND THE PLAINS... THERE IS ALSO STILL A DECENT COLD POOL ALOFT.
THE EC IS SLIGHTLY DRIER THAN THE GFS WITH TOTAL PRECIPITATION. WPC
HAS RAMPED UP QPF AMOUNTS SINCE LAST NIGHT, SO I WAS A LITTLE BIT ON
THE LIBERAL SIDE WITH 6 HOURLY QPF GRIDS THROUGH THE EXTENDED PERIOD.
WITH ABUNDANT LOW LEVEL MOISTURE AND SYNOPTIC LIFT, IT WON'T TAKE MUCH
TO PRODUCE RAIN. SPEAK OF PRECIP, LEFT SUPERBLEND POPS ALONE HEADING
INTO NEXT WEEK. THE OVERALL SYNOPTIC PATTERN SUGGESTS SOME POTENTIAL
FOR PRECIPITATION ACROSS KANSAS ALONG WITH SEASONAL TEMPERATURES. ANY
RAIN WE CAN GET WILL BE WELCOMED AS OUR LONG TERM DROUGHT CONTINUES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 600 AM CDT WED APR 15 2015

IFR TO MVFR CIGS EXPECTED THIS MORNING IN ASSOCIATION WITH LOW
CLOUDS. THERE WOULD BE SOME PATCHY BR WITH VISIBILITIES DOWN
TO 4 SM AS WELL. KHYS MIGHT HANG ON TO SLIGHTLY HIGHER FLIGHT
CONDITIONS. IMPROVEMENT IN CIGS BACK TO VFR IS EXPECTED BY 18Z.
WINDS WILL BE SSE 5-10 KT EARLY THIS MORNING AND THEN INCREASE
15-25 KT STARTING BETWEEN 15Z-18Z AND CONTINUING THRU PD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  48  69  50 /  10  40  60  70
GCK  75  45  66  48 /  20  40  50  70
EHA  80  42  65  44 /  10  30  50  70
LBL  77  46  69  48 /  20  40  50  70
HYS  70  48  67  50 /  20  40  70  70
P28  72  52  72  54 /  10  40  70  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJOHNSON
LONG TERM...SUGDEN
AVIATION...SUGDEN
Hazardous weather outlook, Apr 15, 4:03 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
403 AM CDT WED APR 15 2015

KSZ030-031-043>046-061>066-074>081-084>090-160915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
403 AM CDT WED APR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL AND
NORTHERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND
EVENING. A FEW STORMS COULD BECOME SEVERE CAPABLE OF PRODUCING
QUARTER TO GOLF BALL SIZE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY WITH THE POTENTIAL
FOR SEVERE WEATHER SHIFTING EAST INTO EASTERN PORTIONS OF SOUTHWEST
KANSAS AND SOUTH CENTRAL KANSAS.

CHANCES FOR THUNDERSTORMS WILL THEN CONTINUE EACH DAY FRIDAY
THROUGH THE END OF THE WEEKEND. HOWEVER, IT IS TOO EARLY TO
DETERMINE THE POTENTIAL FOR ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY NORTHWEST OF A JOHNSON CITY TO NESS CITY LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:46 AM CDTDense Fog AdvisoryDDCFinney, Ford, Gray, Haskell, Hodgeman2 hr

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.